Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2019, 2:25 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 2:25 PM MST (21:25 UTC)
- Expired
- Aug 7, 2019, 6:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 169 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WGUS55 KPSR 072125
FFWPSR
AZC012-080130-
/O.NEW.KPSR.FF.W.0034.190807T2125Z-190808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
225 PM MST Wed Aug 7 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East central La Paz County in west central Arizona...
* Until 630 PM MST.
* At 223 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen across the southern part of the warning area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.
* This includes the following highways...
AZ Interstate 10 between mile markers 48 and 59.
US Highway 60 between mile markers 46 and 64.
AZ Route 72 between mile markers 35 and 49.
Affected washes and roadways include Little Harquahala Mts nr Old
Bell Rd and Hess Ln and Road crossing along State Route 72.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3395 11347 3348 11354 3348 11372 3368 11373
3384 11393 3389 11387 3394 11370
$$
CK2 follow-up statements
009
WGUS75 KPSR 072243
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
343 PM MST Wed Aug 7 2019
AZC012-080130-
/O.CON.KPSR.FF.W.0034.000000T0000Z-190808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
343 PM MST Wed Aug 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
EAST CENTRAL LA PAZ COUNTY...
At 342 PM MST, Doppler radar estimates of up to two inches of rain
has fallen across portions of the warned area. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 48 and 59.
US Highway 60 between mile markers 46 and 64.
AZ Route 72 between mile markers 35 and 49.
Affected washes and roadways include Little Harquahala Mts nr Old
Bell Rd and Hess Ln and Road crossing along State Route 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3395 11347 3348 11354 3348 11372 3368 11373
3384 11393 3389 11387 3394 11370
$$
CK440
WGUS75 KPSR 080120
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
620 PM MST Wed Aug 7 2019
AZC012-080130-
/O.EXP.KPSR.FF.W.0034.000000T0000Z-190808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
620 PM MST Wed Aug 7 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ COUNTY WILL EXPIRE
AT 630 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3395 11347 3348 11354 3348 11372 3368 11373
3384 11393 3389 11387 3394 11370
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:38 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 7, 12:38 PM MST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1238 PM MST Wed Aug 7 2019 .SYNOPSIS... High pressure will continue to slowly drift east of the area this week resulting in temperatures hovering not far from the seasonal average. Moisture levels will remain sufficient for shower and thunderstorm chances, though drier air will be attempting to displace the better moisture eastward by early next week. Storms will mainly be focused over higher terrain areas, but could affect lower desert areas on occasion. && .DISCUSSION... Observational trends show mostly clear skies across the lower deserts of south-central Arizona this afternoon, while more widespread shower and thunderstorm activity has developed near the lower Colorado River Valley into southeast California. Both the SPC mesoanalysis page and 12Z soundings show a very moist air mass in place with PW values over 1.6 inches. Isolated to scattered thunderstorms are expected to continue developing across the lower deserts this afternoon as the air mass further destabilizes with additional diurnal heating. Latest HREF trends suggest this activity will be focused across southeast California/southwest Arizona and into western Maricopa County. Steering flow is expected to turn more southerly in the mid-levels this afternoon, with anomalously strong upper- level flow noted across southeast California. Given the amount of moisture, localized heavy rain and flash flooding will be possible with stronger storms this afternoon, with slightly faster storm motions and weak forcing for ascent currently expected to limit a more widespread potential for flash flooding. May see isolated to scattered thunderstorms develop towards the Phoenix today through the early evening. Given the limited forcing for ascent and the fact most of this activity will be diurnally driven, should see thunderstorm potential decrease significantly later tonight. Upper troughing off the Pacific coast will maintain southwesterly flow aloft across southern California, and a sharp moisture gradient roughly aligned with the lower Colorado River Valley. This will keep most thunderstorm activity confined to south- central Arizona, with the higher terrain areas north and east of Phoenix remaining most active in a relative sense. Friday could potentially see an uptick in convective activity across the eastern half of Arizona as a weak disturbance rotates around the pronounced southern Plains anticyclone. Model guidance also shows a more significant upper-level disturbance moving northward out of northwest Mexico into the region on Sunday, which could result in an enhanced potential for thunderstorms across Arizona on Sunday. Thunderstorm potential could linger into Monday, before more a more significant and sustained drying trend potentially takes hold by the middle of next week. Ensemble guidance shows fairly prominent upper-level trough for mid-August taking hold across the Intermountain West, with the base of westerly flow aloft extending into the Southwest. && .AVIATION...Updated at 1740 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The atmosphere remains sufficiently moist for isolated to scattered convection this afternoon and early evening. Models continue to show storm activity in Mexico spreading into south/southwest Arizona early this afternoon, with this activity then sending an outflow towards the Phoenix terminals some time around 23Z-00Z. Regeneration of storms along the outflow boundary is possible, however, coverage is not expected to be widespread. Due to lower confidence in spatial resolution, put VCTS in the TAFs until we get higher confidence. Outside of any storms or outflow winds, winds will generally follow typical diurnal tendencies and remain below 10 kts. Scattered to broken cloud decks mainly aoa 10 kft will persist through the period. Southeast California/Southwest Arizona including KIPL and KBLH: Abundant low-level moisture will provide a favorable environment for showers and thunderstorms today, mainly across KIPL. Off and on activity will continue through mid-afternoon before activity begins to taper off. Any storms that form will have the potential to produce gusty winds, heavy rain and localized blowing dust. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Afternoon thunderstorms and wetting rains will continue to favor the higher terrain districts of eastern Arizona with a trend towards more isolated storm coverage and drier weather beyond the weekend. For lower elevations, gusty thunderstorm outflow winds will continue to be a concern for any ongoing incidents. Sunday potentially could see more widespread thunderstorm activity as an upper-level disturbance moves northward into Arizona. Otherwise, temperatures will hover around seasonal normal values while winds follow typical diurnal trends, outside of any thunderstorms. Humidity values will generally drop into the teens across the lower elevations while remaining slightly higher above 20% over higher terrain. Overnight recoveries will increase into the upper 30s-40s for most locations. A more significant drying trend will occur in the early to middle parts of next week. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...Hernandez FIRE WEATHER...Rogers/MO
In the hours before
Special weather statement, Aug 7, 12:36 PM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1236 PM MST Wed Aug 7 2019 AZZ531-536-072015- Gila River Valley AZ-Kofa AZ- 1236 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 115 PM MST... At 1236 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Tyson, or 26 miles northeast of Fortuna Foothills, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roll. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3273 11398 3279 11412 3300 11405 3290 11379 TIME...MOT...LOC 1936Z 205DEG 9KT 3284 11401 Hernandez
Special weather statement, Aug 7, 12:56 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1256 PM MST Wed Aug 7 2019 AZZ533-072045- Central La Paz AZ- 1256 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 39 miles southeast of Parker. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 28 and 42. US Highway 60 between mile markers 31 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3353 11387 3358 11407 3377 11408 3372 11377 TIME...MOT...LOC 1956Z 191DEG 3KT 3362 11396 Hernandez
Special weather statement, Aug 7, 1:36 PM MST, 49 minutes before
Special Weather Statement National Weather Service Phoenix AZ 136 PM MST Wed Aug 7 2019 AZZ558-560-562-563-072115- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 136 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 215 PM MST... At 136 PM MST, Doppler radar was tracking a strong thunderstorm over Globe, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe, Cutter, Central Heights-Midland City and Claypool. This includes the following highways... US Highway 60 between mile markers 248 and 261. AZ Route 70 between mile markers 253 and 263. AZ Route 77 between mile markers 167 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3336 11085 3352 11080 3351 11053 3326 11061 TIME...MOT...LOC 2036Z 282DEG 9KT 3340 11074 Hernandez
Special weather statement, Aug 7, 1:41 PM MST, 44 minutes before
Special Weather Statement National Weather Service Phoenix AZ 141 PM MST Wed Aug 7 2019 AZZ533-072130- Central La Paz AZ- 141 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 230 PM MST... At 141 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Vicksburg Junction, or 41 miles west of Tonopah, moving north at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Salome and Harcuvar. This includes the following highways... AZ Interstate 10 between mile markers 47 and 61. US Highway 60 between mile markers 49 and 56. AZ Route 72 near mile marker 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3347 11358 3352 11377 3381 11370 3372 11339 TIME...MOT...LOC 2041Z 199DEG 10KT 3356 11364 Rogers
Special weather statement, Aug 7, 1:48 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 PM MST Wed Aug 7 2019
AZZ534-072130-
Aguila Valley AZ-
148 PM MST Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 148 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 24 miles west of Wickenburg. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Aguila.
This includes US Highway 60 between mile markers 78 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 11294 3382 11320 3395 11331 3401 11325
3400 11303 3399 11303
TIME...MOT...LOC 2048Z 232DEG 4KT 3392 11318
HernandezSpecial weather statement, Aug 7, 2:11 PM MST, 14 minutes before
Special Weather Statement National Weather Service Phoenix AZ 211 PM MST Wed Aug 7 2019 AZZ533-072200- Central La Paz AZ- 211 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL 300 PM MST... At 211 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Gladden, or 16 miles south of Alamo Lake, moving northeast at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wenden and Salome. This includes US Highway 60 between mile markers 57 and 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3373 11343 3384 11385 3421 11369 3408 11334 TIME...MOT...LOC 2111Z 236DEG 20KT 3404 11347 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:40 AM MST | Special Weather Statement | PSR | 50 min | |
| Aug 7, 12:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 7, 12:32 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 7, 12:33 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 7, 12:36 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 7, 12:56 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 1:18 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 27 min |
| Aug 7, 1:19 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 7, 1:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 7, 1:38 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 7, 1:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 1:44 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Aug 7, 1:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 7, 1:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 7, 2:02 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 2:11 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 2:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 7, 2:44 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 7, 2:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 7, 2:57 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 7, 3:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Aug 7, 3:58 PM MST | Dust Storm Advisory | PSR | Maricopa | 62 min |
| Aug 7, 4:08 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Aug 7, 4:14 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 7, 4:15 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 7, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 17 min |
| Aug 7, 4:33 PM MST | Dust Storm Advisory | PSR | Maricopa | 42 min |
| Aug 7, 4:47 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 7, 4:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.